Safety incident reports on the rise, NPA says

The number of medication safety incidents being reported to the NPA is increasing consistently, the Association said as it published its patient safety report for Quarter 2 of this year. While the report cites a range of contributing factors, by far the most significant is ‘Work and environment factors’ (46 per cent).

Incident reports are up

The most common medication error categories reported during this period were wrong or unclear dose or strength and wrong drug or medicine, each of which accounted for 25 per cent of errors. Lansoprazole and perindopril were the drugs most commonly dispensed in an incorrect strength, while incidents where an incorrect medicine was dispensed included atorvastatin/simvastatin and bendroflumethiazide/bisoprolol.

A recurrent problem highlighted by the report is patient safety incidents involving insulin. The NPA pharmacy team has produced an insulin identification checker in response to this issue, helping pharmacies dispense the appropriate insulin product. 

The majority of incidents either caused no harm to patients or carried a low level of harm. However, three per cent of incidents caused a moderate level of harm, according to the report.

Causes

The most commonly reported contributing factor to patient safety incidents was ‘Work and environment factors’ (46 per cent); this continues to account for the largest number of incidents, having been a reported factor in 40 per cent of incidents in the last quarter. 

‘Task factors’ and ‘Communication factors’ contributed to 25 per cent of incidents between them, while ‘Education and training factors’ played a role in nine per cent of incidents.

Originally Published by P3 Pharmacy

Recommended

Treating cancer in the community

The first community pharmacy-based clinic to provide a breast cancer treatment service took place this month at LloydsPh...

Pharmacy first for infant care

Pharmacy could save the NHS millions of pounds and improve care for infants with reflux, colic and constipation by becom...




This website is for healthcare professionals only. By clicking "Accept" to hide this message or by clicking into any content on this website, you confirm you are a healthcare professional, consent to accepting cookies in accordance with our Cookie Policy and agree to Training Matters’s Terms of Use and Privacy Policy.